You are viewing this article in the archives. For the latest breaking news and updates in Ann Arbor and the surrounding area, see
Posted on Sat, Oct 29, 2011 : 5 a.m.

Lost libido interferring with relationship

By Carolyn Hax

Adapted from a recent online discussion.

Dear Carolyn:
I am 1.5 years into a relationship and I have lost my libido. I have gone from wanting sex about three times a week to about once every two weeks. I'm young, I still like my boyfriend and I still find him attractive, but I find myself more interested in falling asleep than any other bedroom activity. Of course, he is still interested in having sex and has started to notice my indifference. I've been giving in to keep him happy, but I rarely really enjoy it. I think that's been making the problem worse. I'm afraid this will ruin my relationship, but I have no idea how to fix it.
-- Lost sex drive

Are you (1) depressed/anxious, overworked, and/or going through anything stressful; (2) on medication, including the pill; (3) noticing changes in the way you think or feel about your boyfriend that you'd rather rationalize away than face, or just wishing something would break you up besides you? (4) Have you had a checkup lately, including thyroid?

These are all things that can put a huge dent in your libido.

Re: Libido:
Options 1, 2 and 3 are all true to some extent. I don't want to go off the pill. I've been trying to deal with stress by myself, but I guess unsuccessfully. Time to find a therapist?
-- Lost again

Maybe, but start with your gynecologist to talk about possible pill side effects first.

Also, since you're here and safely anonymous, you can take a huge step just by typing out and submitting No. 3, the thing about him that you're trying to push out of your mind. You get it off your chest, and maybe get some perspective out of it, too.

Re: Libido:
Amazing how people who have a problem that may be due to something like, oh, birth control pills, can decide that any solution will not involve getting rid of said birth control pills, as if they could somehow change what is causing the problem in the first place. If the problem is the pills, YOU HAVE TO STOP TAKING THEM.
-- Anonymous

Or change to a different one, which is one of the reasons to talk about it with her gynecologist. But yes to the general idea of not ruling out specific solutions to problems upfront. Nothing is a better weapon against a problem than an open mind. Thanks.

Re: Lost:
As a woman, as well as a physician, I would like to comment on her dilemma. You gave some excellent advice -- she needs to evaluate her environment (work, home), and see if she has any extra stressors.

Also, she needs to DEEPLY evaluate her feelings for her boyfriend. That has happened to me before, and it usually was because I resented my boyfriend for something, and it manifested as decreased sex drive.

But birth control pills and other meds (including meds for depression) can also decrease sex drive.
-- D.G.

Thanks for weighing in. To underscore your underscore: Resentment may be the biggest libido-killer there is. Well, tied with losing respect for your mate. If her libido notices other men, that's another clue.

Email Carolyn at tellme(at), follow her on Facebook at or chat with her online at noon Eastern time each Friday at

(c) 2011, Washington Post Writers Group